It means that someone has vomited up their stomach contents and inadvertently inhaled it into their lungs.
How can this happen?
When someone is placed under anesthesia, if they had eaten withina period of time before receiving anesthesia, it is possible that they may vomit their stomach contents. If you are receiving general anesthesia, the doctor is supposed to inflate a balloon which would prevent any stomach contents from coming up and out of your esophagus.
If you are receiving twilight sedation which involves an IV with sedating medication, let's say for a colonoscopy procedure, there is no airway put into your mouth or throat in order to keep your airway open.
If you do vomit during your procedure, and then your next breath inhales the stomach contents directly into your lungs, you will likely develop this medical condition known as aspiration pneumonia.
The stomach contents are very acidic and begin to destroy the lining of the lungs. It also creates great difficulty for your lungs to exchange air when you breathe in and out.
If not recognized at the time it happens, this can turn deadly.